Can You Be Allergic to Opiates?
Opiates and opioids are a group of drugs that affect opioid receptors in the brain. Though this provides pain relief to many, it is also infamous for its euphoric effects and the high potential for abuse and addiction. In fact, recent years have seen an uptick in cases of accidental overdose because of opiates like fentanyl and heroin. It is also possible for a person to be allergic to opiates. But just how common is this, and what does such a reaction look like? Learn the answers to these questions with Banyan Treatment Center Heartland.
How Likely Is an Allergic Reaction to Opiates?
The reality is that an allergic reaction after taking an opiate is extremely rare, with only 2% of these symptoms being related to a true allergy.1 That is not to say a patient will not experience allergy-like symptoms, referred to as a pseudoallergy. A person experiencing such a reaction may deal with symptoms like sweating, hives, itchiness, and skin flushing.1 That is not to say a patient will not experience allergy-like symptoms, referred to as a pseudoallergy. A person that is experiencing such a reaction may deal with symptoms like sweating, hives, itchiness, and flushing of the skin.1 If these symptoms occur and the patient finds them unmanageable, they should ask their healthcare provider about another form of treatment.
Opiate Allergy Symptoms
As rare as it may be, it is still possible for a person to be truly allergic to opiates. A main indicator between an opioid allergy and an opioid pseudoallergy is the mechanism that causes the reaction. A true allergy is recognized as an abnormal response of the immune system to a substance that, for most others, is normally harmless. A pseudoallergy is more likely to occur as the result of a histamine release caused by the drug in question unrelated to the immune system.
Symptoms of an opiate allergy can include:
- Angioedema – Unlike hives which appear on the skin’s surface, angioedema is a painless swelling under the skin. This can occur anywhere on the body, although it is most seen around the eyes and lips.
- Bronchospasm – Tightening of the muscles, or bronchi, that line the airways. This ultimately makes it hard for oxygen to enter and leave the body and, for this reason, can be particularly dangerous.
- Erythema Multiforme – A skin disorder that is characterized by bulls-eye-shaped lesions around the body, though on the toes or fingers, these are often more noticeable.
- Maculopapular Rash – A disorder that causes both raised and flat lesions around the skin. Though a rash of this type is most often caused by an infection, it can also indicate a disease or an allergic reaction.
- Pustular Rash – Another skin disorder that results in puss-filled bumps on various parts of the body. This rash can be caused by psoriasis, acne, or the result of an allergic reaction.
Someone suffering from a reaction may also struggle with severe hypotension, which can cause serious issues if left unaddressed. Like with a pseudoallergy, someone experiencing any of the symptoms listed above should speak with a healthcare professional as soon as possible. Keep in mind that someone who avoids this and elects to continue taking the drug for its euphoric effects may be experiencing dependency. This is why it is important to be able to identify the signs of opioid addiction and to know when additional resources are necessary.
Opiate Addiction Recovery at Our Heartland Treatment Center
For those who worry about stopping their drug use for fear of withdrawal, our Heartland detox center offers an opiate program that can help them overcome this. We also provide opioid addiction treatment that can aid a person in moving away from a substance that causes them physical and emotional distress, even when that seems impossible to do. Recovery is entirely possible, and our team of professionals is here to help you discover this for yourself.
For more information about programs offered to address opiate addiction, call Banyan’s Illinois drug rehab at 888-280-4763 today.
- TRC – Opioid Allergy